Nov 19, 2012 |
Dr. Rodgers and Dr. Stephen James point out that if you frequently get heartburn and rely on antacids, you could have gastroesophageal reflux disease (GERD).
DR. RODGERS: You eat a slice of pizza and have a burning feeling in your chest or throat. What could it be?
Hi, I'm Dr. Griffin Rodgers with the National Institute of Diabetes and Digestive and Kidney Diseases at NIH.
That burning feeling in your chest or throat could be heartburn. Heartburn happens when the acid in your stomach comes up into your esophagus – the tube connecting your mouth to your stomach. Heartburn can be brought on by some foods and beverages. If you take antacids and feel better quickly, that's great. However, if you have heartburn twice a week or more, and you've been using antacids for over two weeks, my associate Dr. Stephen James has this advice:
DR. JAMES: If you still have heartburn after taking two weeks of antacids, see your doctor. Persistent heartburn can be a symptom of gastroesophageal reflux disease, or GERD. Untreated, GERD can cause serious complications.
DR. RODGERS: For more about GERD, follow us on Twitter @HealthyMoments. This is Dr. Griffin Rodgers with the NIH.